New Mexico, 2015

High Wind in New Mexico, November 16, 2015

November 16, 2015 · NWS EPZ · 5 events in 5 counties and zones

An upper low was moving through the four corners region with a 150 knot jet and strong cold front out ahead of it. Winds across the region gusted well over 60 mph with a peak gust of 97 mph reported at San Augustin Pass behind the front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving through the four corners region with a 150 knot jet and strong cold front out ahead of it. Winds across the region gusted well over 60 mph with a peak gust of 97 mph reported at San Augustin Pass behind the front. Some damage was also reported in Las Cruces due to the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 16, 3:55 AM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 16, 3:55 AM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
355 AM MST MON NOV 16 2015

.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE INTO THE AREA TODAY AND GENERATE
STRONG WINDS AND SCATTERED SHOWERS ACROSS THE REGION. SOUTHWEST
WINDS WILL BEGIN TO INCREASE THIS MORNING AND PEAK AT SPEEDS OF
30 TO 40 MPH IN THE AFTERNOON. WIND GUSTS OF 50 TO 60 MPH AREA
POSSIBLE...ESPECIALLY ALONG THE EAST SLOPES OF AREA MOUNTAINS.
MOUNTAIN SNOW SHOWERS PRODUCING BETWEEN ONE AND THREE INCHES OF
SNOW WILL BE POSSIBLE FOR THE GILA REGION AND THE SACRAMENTO
MOUNTAINS THROUGH THIS EVENING. WINDS AND SHOWERS WILL DIMINISH
THIS EVENING. COLDER TEMPERATURES WILL DRYING CONDITIONS WILL
OCCUR ON TUESDAY. TEMPERATURES WILL GRADUALLY WARM BACK UP TO
NORMAL BY THE END OF THE WEEK.

&&

.DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL OCCUR TODAY AS A LARGE UPPER LEVEL
LOW PRESSURE SYSTEM MOVES EAST OUT OF ARIZONA AND INTO NEW MEXICO.
A COMBINATION OF SCATTERED RAIN AND SNOW SHOWERS AND STRONG WINDS
WILL IMPACT THE AREA TODAY.

LIGHT WINDS EARLY THIS MORNING WILL BECOME MORE SOUTHWESTERLY AND
RAPIDLY INCREASE INTO THE WINDY CATEGORY OF 20 TO 30 MPH AS THE
MORNING PROGRESSES. WINDS WILL CONTINUE TO INCREASE AND PEAK
DURING THE AFTERNOON AT 30 TO 40 MPH AS A FRONTAL BOUNDARY SWEEPS
FROM WEST TO EAST ACROSS THE AREA. WIND GUSTS OF 50 TO 60 MPH WILL
BE POSSIBLE...ESPECIALLY ALONG THE EAST SLOPES OF AREA MOUNTAINS
WHERE DOWNSLOPING OF WEST WINDS WILL ENHANCE WIND SPEEDS. PATCHES
OF BLOWING DUST WILL IMPACT VISIBILITIES IN DUST PRONE AREAS. A
WIND ADVISORY WILL BE IN EFFECT AREA WIDE FROM THIS MORNING
THROUGH THIS EVENING FOR MOST AREAS. LOCATIONS MORE IMPACTED BY
DOWNSLOPING WINDS SUCH AS NORTH EAST EL PASO AND WSMR HQ ALONG THE
WITH THE EAST SLOPES OF THE SACRAMENTO MOUNTAINS WILL BE IN A WIND
WARNING FOR THE SAME TIME PERIOD. WINDS WILL GRADUALLY DIMINISH
BELOW WARNING AND ADVISORY CRITERIA THIS EVENING.

SCATTERED LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL ALSO
OCCUR TODAY AS THE SYSTEM MOVES THROUGH THE STATE. AVAILABLE
MOISTURE IS SOMEWHAT LIMITED SO OVERALL LIQUID PRECIP AMOUNTS WILL
BE ON THE LIGHTER SIDE. SNOW LEVELS IN THE MOUNTAINS WILL BEGIN TO
DROP THIS MORNING...FIRST IN THE GILA REGION AND THEN IN THE
SACRAMENTO MOUNTAIN AREA BY THIS AFTERNOON. RAIN SNOW MIX SHOWERS
WILL TURN OVER TO SNOW AS THE FRONT MOVES THROUGH AND BEGINS
COOLING TEMPERATURES. SNOW AMOUNTS WILL BE AROUND ONE TO THREE
INCHES FOR ELEVATIONS ABOVE 7000 FEET BY THIS EVENING. A FEW
FAVORED AREAS SUCH AS MOUNT SIERRA BLANCA IN THE SAC MOUNTAINS
WILL SEE HIGHER SNOW AMOUNTS FROM THIS SYSTEM. FOR ELEVATIONS
BETWEEN 6000 AND 7000 FEET SNOW AMOUNTS WILL BE UNDER AN INCH. A
WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR THE GILA REGION THIS
MORNING THROUGH THIS EVENING. THE SACRAMENTO MOUNTAINS WILL ALSO
HAVE SNOW ACCUMULATIONS BUT AMOUNTS AREA EXPECTED TO REMAIN JUST
BELOW ADVISORY THRESHOLDS.

THE LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE ITS
EASTWARD TRACK INTO THE PLAINS STATES BY TUESDAY MORNING. THIS
WILL ALLOW WINDS AND SHOWERS TO DIMINISH OVERNIGHT. TUESDAY SHOULD
BE DRY AND COLD WITH BRISK NORTHWEST WINDS OF 15 TO 25 MPH. DAY
TIME TEMPERATURES WILL REMAIN WELL BELOW NORMAL WITH AFTERNOON
HIGHS GENERALLY IN THE LOWER 50S ACROSS THE LOWLANDS.

THE REMAINDER OF THE WORK WEEK WILL BE DRY WITH GRADUALLY WARMING
CONDITIONS AS A WEST FLOW PATTERN ALOFT BECOMES ESTABLISHED OVER
THE REGION. TEMPERATURES SHOULD BE BACK TO NEAR SEASONAL AVERAGES
BY THURSDAY AND A FEW DEGREES ABOVE NORMAL BY FRIDAY. A COLD FRONT
PUSHING IN FROM THE EAST MAY LOWER TEMPERATURES BACK DOWN BELOW
NORMAL ON SATURDAY AND SUNDAY. LONG RANGE MODELS SUGGEST ANOTHER
TAP OF SUB-TROPICAL MOISTURE MAY FLOW OVER THE AREA LATE SUNDAY
INTO THE FIRST PART OF NEXT WEEK WITH MORE RAIN SHOWERS POSSIBLE.

&&

.AVIATION...VALID 16/12Z-17/12Z...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
TODAY WITH STRONG WINDS AND SCATTERED LOWLAND RAIN AND MOUNTAIN
SNOW SHOWERS EXPECTED THROUGH THE VALID PERIOD. A FEW ISOLATED
THUNDERSTORMS MAY ALSO OCCUR THROUGH THE DAY. SOUTHWEST WINDS WILL
INCREASE THIS MORNING AND PEAK IN THE AFTERNOON AT 25 TO 35 KNOTS
SUSTAINED WITH POSSIBLE GUSTS UP TO 50 KNOTS. DOWNSLOPING ALONG
EAST SLOPES WILL RESULT IN STRONGER GUSTS UP TO 55 KNOTS. WINDS
WILL SHIFT MORE TO THE WEST AND THEN NORTH WEST AS A FRONTAL
BOUNDARY MOVES FROM WEST TO EAST THROUGH THE AREA AFT 18Z. PATCHY
BLOWING DUST MAY IMPACT VSBYS THIS AFTERNOON AT KDMN...KLRU AND
KELP. CIGS WILL REMAIN AT VFR LEVELS OVER THE LOWLANDS BUT WILL
DROP TO MVFR AND IFR OVER THE MOUNTAINS. SNOW SHOWERS WILL OCCUR
OVER THE HIGHER MOUNTAINS REDUCING VSBYS. LOW CLOUDS WILL OBSCURE
MOUNTAIN TOPS. STRONG WINDS WILL GRADUALLY DIMINISH THIS EVENING.
STRONG TO MODERATE MECHANICAL TURBULENCE EXPECTED NEAR AND DOWN
STREAM OF AREA MOUNTAINS.

&&

.FIRE WEATHER...
A WINTER STORM SYSTEM WILL MOVE INTO THE AREA TODAY GENERATING
STRONG WINDS AND MOUNTAIN SNOW SHOWERS THROUGH THIS EVENING.
SOUTHWEST TO WEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING
AND AND WILL PEAK THIS AFTERNOON. WINDS WILL BE STRONGER ALONG
RIDGE LINES AND EAST SLOPES OF AREA MOUNTAINS WITH GUSTS UP TO 55
MPH POSSIBLE. WINDS WILL DIMINISH TO THE BREEZY CATEGORY IN THE
EVENING HOURS.

THERE WILL BE SCATTERED SHOWERS ALONG WITH THE WINDS WITH RAIN
TURNING OVER TO SNOW IN THE GILA REGION THIS MORNING AS SNOW
LEVELS DROP TO 7000 FEET. SNOW LEVELS WILL CONTINUE TO DROP TO
6000 FEET BY LATE AFTERNOON. IN THE SACRAMENTO MOUNTAINS SNOW
LEVELS WILL START TO DROP IN THE AFTERNOON WITH A RAIN SNOW MIX
BECOME MORE SNOW DURING THE AFTERNOON AND EVENING. SNOW
ACCUMULATIONS AT THE HIGHER ELEVATIONS WILL BE BETWEEN ONE AND
THREE INCHES WITH ISOLATED HIGHER AMOUNTS. SHOWERS WILL TAPER OFF
AND END SHORTLY AFTER MIDNIGHT.

COLDER TEMPERATURES...BREEZY NORTHWEST WINDS AND CLEARING SKIES
WILL OCCUR TUESDAY AS THE SYSTEM EXITS THE REGION. A PERIOD OF DRY
CONDITIONS WITH GRADUALLY WARMING TEMPERATURES WILL OCCUR THROUGH
THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  41  54  35 /  20   0   0   0
SIERRA BLANCA           68  32  52  29 /  10   0   0   0
LAS CRUCES              59  32  52  29 /  30   0   0   0
ALAMOGORDO              61  31  51  28 /  40  20   0   0
CLOUDCROFT              42  16  35  22 /  70  40   0   0
TRUTH OR CONSEQUENCES   55  32  53  30 /  30  10   0   0
SILVER CITY             45  25  45  27 /  60  30   0   0
DEMING                  56  31  52  28 /  30   0   0   0
LORDSBURG               52  27  51  26 /  40  10   0   0
WEST EL PASO METRO      64  39  55  35 /  20   0   0   0
DELL CITY               68  31  54  27 /  20   0   0   0
FORT HANCOCK            71  37  55  32 /  10   0   0   0
LOMA LINDA              61  33  51  32 /  20   0   0   0
FABENS                  67  35  54  30 /  10   0   0   0
SANTA TERESA            63  37  53  32 /  20   0   0   0
WHITE SANDS HQ          61  36  53  31 /  30   0   0   0
JORNADA RANGE           59  27  53  24 /  30   0   0   0
HATCH                   58  29  55  26 /  30   0   0   0
COLUMBUS                59  34  52  30 /  20   0   0   0
OROGRANDE               62  35  52  31 /  30   0   0   0
MAYHILL                 50  25  42  27 /  50  20   0   0
MESCALERO               48  22  41  23 /  70  40   0   0
TIMBERON                49  24  41  27 /  60  30   0   0
WINSTON                 44  26  45  26 /  50  30   0   0
HILLSBORO               52  27  52  27 /  40  20   0   0
SPACEPORT               57  29  54  27 /  30   0   0   0
LAKE ROBERTS            42  18  46  18 /  70  70   0   0
HURLEY                  48  26  48  25 /  50  20   0   0
CLIFF                   49  21  51  20 /  50  30   0   0
MULE CREEK              46  19  50  17 /  60  30   0   0
FAYWOOD                 49  28  49  27 /  50  20   0   0
ANIMAS                  54  29  52  28 /  40   0   0   0
HACHITA                 56  28  51  26 /  30   0   0   0
ANTELOPE WELLS          56  29  52  27 /  50   0   0   0
CLOVERDALE              50  29  50  30 /  50   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR NMZ413-415-416.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR NMZ401>412-414-417.

     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 AM MST
     TUESDAY FOR NMZ402.

TX...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR TXZ419.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR TXZ418-420>424.

&&

04 LUNDEEN
Hazardous weather outlook, Nov 16, 5:14 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
514 AM MST MON NOV 16 2015

NMZ401-403>417-TXZ418>424-171215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
514 AM MST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A LARGE STORM SYSTEM WILL MOVE INTO NEW MEXICO TODAY WITH
SCATTERED SHOWERS AND STRONG WINDS EXPECTED. SOUTHWEST WINDS WILL
INCREASE TO 20 TO 30 MPH THIS MORNING AND PEAK AT 30 TO 40 MPH
THIS AFTERNOON...GRADUALLY DIMINISHING IN THE EVENING HOURS. WIND
GUSTS UP TO 50 MPH WILL OCCUR WITH STRONGER GUSTS UP TO 60 MPH
POSSIBLE ALONG THE EASTERN SLOPES OF AREA MOUNTAINS. DOWNSLOPING
WINDS ALONG THE EAST SLOPES WILL ENHANCE WIND SPEEDS DURING THE
DAY FOR AREAS INCLUDING NORTH EAST EL PASO...WSMR HQ AND
COMMUNITIES ALONG THE EAST SLOPES OF SACRAMENTO MOUNTAINS. WINDS
WILL BE SLOWER TO DIMINISH ALONG EAST SLOPES THIS EVENING. A WIND
ADVISORY WILL BE IN EFFECT THROUGH 8 PM THIS EVENING FOR MOST OF
THE REGION WITH A WIND WARNING IN EFFECT FOR AREAS ALONG THE
EASTERN SLOPES.

SCATTERED LIGHT RAIN SHOWERS WILL BE POSSIBLE ACROSS THE LOWLANDS
DURING THE DAY WITH ONLY LIGHT AMOUNTS EXPECTED. SHOWERS IN THE
MOUNTAINS WILL TURN OVER TO SNOW AS THE SNOW LEVELS DROP BEHIND A
FRONT THAT WILL MOVE THROUGH THE REGION FROM WEST TO EAST. SNOW
WILL BEGIN IN THE GILA REGION THIS MORNING WITH 2 TO 4 INCHES
POSSIBLE FOR ELEVATIONS ABOVE 7000 FEET WITH LESSER AMOUNTS DOWN
TO 6000 FEET. A SNOW ADVISORY WILL BE IN EFFECT FOR THE GILA
REGION FOR MOST OF TODAY AND THIS EVENING. SNOW WILL START LATER
IN THE SACRAMENTO MOUNTAINS WITH ACCUMULATIONS THAT ARE EXPECTED
TO REMAIN BELOW ADVISORY LEVELS. SHOWERS WILL TAPER OFF AND END
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WITH
MUCH COLDER TEMPERATURES AND BRISK NORTHWEST WINDS WILL OCCUR ON
TUESDAY. DRY CONDITIONS WITH WARMING TEMPERATURES WILL OCCUR
THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ402-171215-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
514 AM MST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

SHOWERS IN THE MOUNTAINS WILL TURN OVER TO SNOW AS THE SNOW
LEVELS DROP BEHIND A FRONT THAT WILL MOVE THROUGH THE REGION FROM
WEST TO EAST. SNOW WILL BEGIN IN THE GILA REGION THIS MORNING WITH
2 TO 4 INCHES POSSIBLE FOR ELEVATIONS ABOVE 7000 FEET WITH LESSER
AMOUNTS DOWN TO 6000 FEET. A SNOW ADVISORY WILL BE IN EFFECT FOR
THE GILA REGION FOR MOST OF TODAY AND THIS EVENING. A RAIN SNOW
MIX MAY OCCUR AT LOWER ELEVATIONS IN THE FOOT HILLS BUT IS NOT
EXPECTED TO ACCUMULATE MUCH. STRONG WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS WILL BE POSSIBLE THROUGH THE DAY. WINDS WILL BE
STRONGER ALONG EAST SLOPES. WINDS WILL DIMINISH LATER THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS
WITH MUCH COLDER TEMPERATURES AND BRISK NORTHWEST WINDS WILL OCCUR
ON TUESDAY. DRY CONDITIONS WITH WARMING TEMPERATURES WILL OCCUR
THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Sacramento Mountains Above 7500 Feet

When
November 16, 10:00 AM MST to 3:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A peak gust of 66 mph was reported one mile south of Sunspot. Another mesonet site in Sunspot reported a peak gust of 65 mph.

High Wind, Southern Dona Ana County/Mesilla Valley

When
November 16, 10:25 AM MST to 4:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
66 kt (76 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Wind gusts up to 76 mph were reported about 5 miles south of Organ. Other reports across the zone included 60 mph at Dripping Springs and 58 mph at the Las Cruces Airport. A sign at Big 5 Sporting Goods was damaged by the wind as well and a piece landed on a customer's head which lead to that person being transported to the hospital.

High Wind, Southern Tularosa Basin

When
November 16, 11:00 AM MST to 5:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet

A peak gust of 97 mph occurred at San Augustin Pass. Other peak wind gusts across the zone included 65 mph five miles northeast of San Augustin Pass, 63 mph six miles east-southeast of the White Sands Missile Range Main Post, 61 mph at the Main Post, and 69 mph at Condron Field.

High Wind, Lowlands of the Bootheel

When
November 16, 11:30 AM MST to 1:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A mesonet site 15 miles south-southwest of Hachita reported a peak gust of 60 mph.

High Wind, Central Tularosa Basin

When
November 16, 1:00 PM MST to 3:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The Northrup Strip Mesonet site reported a peak gust of 63 mph at 130pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608331, 608326, 608329, 608333, 608328.